Hail, St. Louis
- When
- March 30, 10:35 AM CST
- Where
- St. Louis County, 1.13 mi SW of Vly Park
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.539, -90.496
As a cold front moved through the region, thunderstorms developed. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cold front moved through the region, thunderstorms developed. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 30, 5:24 AM CST, 5 hours 11 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 624 AM CDT Thu Mar 30 2017 .SHORT TERM... (Through Late Tonight) Issued at 334 AM CDT Thu Mar 30 2017 A slow-moving low pressure system will continue to influence the region today and tonight. Due to the initially slow movement of this system, parts of the LSX CWA will be in a favorable location for severe thunderstorms today, especially across the eastern CWA during the afternoon hours. The potential for severe thunderstorms will shift eastward with time, and the eastern half of the CWA (especially locations east of the Mississippi River) will have a greater chance of experiencing severe weather through the evening hours compared to the rest of the CWA. Ongoing SHRA/TSRA early this morning will gradually move out of the CWA, leaving several hours for air mass recovery before the next round of convection develops ahead of an approaching cold front associated with the aforementioned low pressure system. Although there is some question about the amount of cloud cover and resultant destabilization today, models still depict 500-1000 J/kg of CAPE across the eastern CWA in the presence of 40-50 kts of 0-6km shear. This will be sufficient for severe thunderstorms. The primary threats are hail and damaging winds. A few isolated tornadoes aren't entirely out of the question, especially if enough clearing occurs and instability values are higher than expected, but forecast 0-1km shear values of around 10-15kts are fairly low. The potential for tornadoes is greater farther east where 0-1km shear values are much more favorable. Lingering precipitation behind the departing low pressure system should exit the region overnight. Overnight lows will be around 10 degrees cooler than last night due to a cooler post-frontal air mass. Kanofsky .LONG TERM... (Friday through Wednesday) Issued at 334 AM CDT Thu Mar 30 2017 Another disturbance will move onshore near the CA/OR border on Thursday and settle into the southwestern CONUS on Friday as a closed low pressure system. This feature then makes slow eastward progress over the weekend, eventually approaching MO/IL. As has been the case for the last few nights, the GFS, ECMWF, and GEM now offer different solutions for the evolution of this feature and for the evolution of the next 2-3 upstream disturbances. The general consensus is that an active weather pattern will persist through the middle of next week. Expect around 1-2 days between the increased precipitation chances associated with these periodic low pressure systems. Kanofsky && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 612 AM CDT Thu Mar 30 2017 Main TAF concerns will be low stratus today and convective timing this morning into this afternoon. IFR cigs and IFR vsbys have built into UIN/COU respectively this morning. Expect these conditions to improve quickly at COU, but to persist at UIN through much of this morning. VFR cigs/vsbys are present at the St. Louis metro sites currently and will persist through the next couple of hours, but approaching showers/storms late this morning into early this afternoon will bring lowered cigs/vsbys. A few showers will persist at all sites late this afternoon into this evening behind a cold front pushing through. This front will also bring more widespread MVFR cigs towards the end of the period. SPECIFICS FOR KSTL: A few showers/isolated storms will continue to push north into the terminal this morning. These storms should become more widespread late this morning into early this afternoon, bringing periods of lowered cigs/vsbys in heavy rain. Otherwise, expect a cold front to push through late this afternoon bringing a wind shift to the west and MVFR cigs. KD && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 68 45 54 41 / 60 50 10 0 Quincy 61 40 49 37 / 70 80 5 0 Columbia 59 42 54 40 / 50 60 5 0 Jefferson City 60 43 56 40 / 50 60 5 0 Salem 71 47 53 40 / 80 40 20 0 Farmington 66 46 58 40 / 70 40 5 0 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 341 AM CDT Thu Mar 30 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-310000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 341 AM CDT Thu Mar 30 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Severe thunderstorms are possible today through early evening. The primary threats are large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. Kanofsky
Special Weather Statement
National Weather Service St Louis MO
1055 AM CDT THU MAR 30 2017
MOZ062-301630-
Franklin MO-
1055 AM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN COUNTY
UNTIL 1130 AM CDT...
At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm near
Parkway, moving north at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Washington, Union, Pacific, St. Clair, Gray Summit, Villa Ridge,
Parkway, Miramiguoa Park, Lonedell, Robertsville, Catawissa, Moselle
and Piney Park.
This includes Interstate 44 in Missouri between exits 239 and 257.
This also includes Robertsville State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3825 9111 3856 9103 3855 9097 3853 9093
3854 9090 3851 9074 3848 9073 3820 9088
3820 9094
TIME...MOT...LOC 1554Z 197DEG 27KT 3829 9098
CarneySpecial Weather Statement National Weather Service St Louis MO 1112 AM CDT THU MAR 30 2017 MOZ061-063-065-301645- St. Louis MO-St. Charles MO-Jefferson MO- 1112 AM CDT THU MAR 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES...NORTH CENTRAL JEFFERSON AND WESTERN ST. LOUIS COUNTIES UNTIL 1145 AM CDT... At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm over Eureka, moving north at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield, Wildwood, Ballwin, Maryland Heights, Hazelwood, Manchester, Creve Coeur, St. Ann, Bridgeton, Dardenne Prairie, Town and Country, Eureka, Ellisville, Des Peres, Pacific and Valley Park. This includes the following highways... Interstate 44 in Missouri between exits 261 and 272. Interstate 70 in Missouri between exits 219 and 231. This also includes Babler Memorial State Park, Route 66 State Park, Castlewood State Park, and First Missouri State Capitol Historic Site. LAT...LON 3848 9074 3888 9069 3881 9036 3835 9058 TIME...MOT...LOC 1612Z 195DEG 32KT 3850 9065 Carney
Special Weather Statement
National Weather Service St Louis MO
1125 AM CDT THU MAR 30 2017
MOZ052-061-062-301700-
St. Charles MO-Franklin MO-Lincoln MO-
1125 AM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CHARLES...
SOUTHEASTERN LINCOLN AND EAST CENTRAL FRANKLIN COUNTIES UNTIL NOON
CDT...
At 1124 AM CDT, Doppler radar was tracking a strong thunderstorm over
Defiance, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Dardenne Prairie, Cottleville,
St. Paul, Gray Summit, New Melle, Josephville, Augusta, Chain of
Rocks, Defiance, Old Monroe and Matson.
This includes Interstate 70 in Missouri between exits 209 and 219.
LAT...LON 3890 9065 3864 9072 3864 9073 3861 9073
3850 9076 3858 9097 3859 9097 3899 9077
TIME...MOT...LOC 1624Z 205DEG 32KT 3862 9083
CarneyThe St Louis radar (KLSX), 24 km away, was scanning. The volume nearest the first event began at 16:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687631, 687632.